Utah, 2011Flooding in Utah, June 15 to 23, 2011
June 15 to 23, 2011 · NWS SLC · 3 events in 3 counties and zones
Another warm-up across the state of Utah and another round of heavy rainfall led to increases in river flows during the middle of June. Impacts included continued flooding on the lower portions of the Weber River and new flooding along the Sevier and Logan Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another warm-up across the state of Utah and another round of heavy rainfall led to increases in river flows during the middle of June. Impacts included continued flooding on the lower portions of the Weber River and new flooding along the Sevier and Logan Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 14, 8:16 PM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 14, 8:16 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
916 PM MDT TUE JUN 14 2011
.SYNOPSIS...A WARMER WESTERLY FLOW WILL DEVELOP FOR WEDNESDAY. AN
UNSETTLED AND RELATIVELY COOL PATTERN WILL SET UP ACROSS THE
EASTERN GREAT BASIN THURSDAY AND REMAIN IN PLACE THROUGH MONDAY.
&&
.DISCUSSION...FLAT RIDGING PROVIDING A CLEAR START TO THE NIGHT
WITH HIGH PRESSURE IN PLACE AT THE SURFACE. BLENDED PRECIPITABLE
WATER PRODUCT SHOWS PACIFIC MOISTURE ADVECTING TOWARD THE NORTHERN
CALIFORNIA COAST IN CONCERT WITH THE NEXT DISTURBANCE MOVING INTO
THE PACIFIC NORTHWEST.
THIS EVENINGS UPDATE IS MAINLY TO TOUCH UP THE SKY GRIDS THROUGH
TOMORROW. LOWERED CLOUD COVERAGE ENOUGH FOR A CLEAR FORECAST
TONIGHT...WITH A SLIGHT INCREASE ACROSS NORTHWEST UTAH TOWARD
MORNING AS THE FIRST OF THE CIRRUS ARRIVES FROM THE WEST. SHOW
INCREASED CIRRUS BUILDING IN DURING THE MORNING ACROSS NORTHERN
UTAH...BEFORE BECOMING THICKER DURING THE AFTERNOON.
CHANGES TO TONIGHTS LOWS WERE VERY MINOR. WILL BE INTERESTING TO
SEE IF EXTENT OF CIRRUS COVERAGE/THICKNESS IS ENOUGH TO PREVENT
FULL EXTENT OF WARMUP ANTICIPATED DUE TO WARMING AT 700MB.
21Z SHORT RANGE ENSEMBLES INDICATE 500 J/KG OF MUCAPE POSSIBLE
ACROSS NORTH CENTRAL UTAH TOMORROW AFTERNOON...ALLOWING
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WITH THE APPROACH OF THE NEXT SYSTEM. SIMULATED REFLECTIVITY FROM
12Z WRF-NMM RUN FOR SPC SUPPORTS CHANCES OF CONVECTION INTO THE
EASTERN VALLEYS. WILL PASS ALONG TO NEXT SHIFT FOR FURTHER
EVALUATION.
PREVIOUS DISCUSSION FOLLOWS...
12Z NAM AND GFS BOTH CONTINUE THE TREND OF FORECASTING A VERY
WARM DAY FOR WEDNESDAY. BY 00Z THURSDAY...700MB TEMPERATURES
INCREASE SIGNIFICANTLY...TO NEAR 11C IN THE SALT LAKE AREA. MIXING
THIS TEMPERATURE DOWN DRY ADIABATICALLY WOULD GIVE SALT LAKE A
HIGH OF 86. INCREASED TEMPERATURES A BIT WITH THIS FORECAST
PACKAGE TO MATCH CURRENT MODEL GUIDANCE.
THE VERY WARM TEMPERATURES EXPECTED ON WEDNESDAY WILL HELP TO
ACCELERATE THE HIGH ELEVATION SNOWMELT ACROSS NORTHERN UTAH. WILL
HAVE TO CONTINUE TO MONITOR NORTHERN UTAH RIVERS...ESPECIALLY THE
LOGAN. A FLOOD WATCH REMAINS IN EFFECT FOR THE LOGAN RIVER THROUGH
THURSDAY MORNING. VARIOUS FLOOD WARNINGS CONTINUE FOR THE WEBER
RIVER AND THE SOUTH FORK OF THE OGDEN. SEE THE HYDROLOGY
DISCUSSION FOR MORE DETAILS.
A RED FLAG WARNING HAS BEEN ISSUED FOR THURSDAY AND FRIDAY FOR
PORTIONS OF SOUTHERN AND EASTERN UTAH. A FIRE WEATHER WATCH
REMAINS IN EFFECT FOR PORTIONS OF SOUTHERN AND EASTERN UTAH
SATURDAY. REFER TO THE FIRE WEATHER DISCUSSION FOR MORE DETAILS
ON THE POTENTIAL FOR HAZARDOUS FIRE WEATHER CONDITIONS LATER THIS
WEEK INTO THE WEEKEND.
AS THE NEXT IN A SERIES OF TROUGHS CROSSES THE NORTHERN
ROCKIES...A COLD FRONT WILL PUSH ACROSS NORTHERN UTAH WEDNESDAY
EVENING INTO EARLY THURSDAY. THIS FRONT WILL REMAIN NEARLY
STATIONARY AND CONTINUE TO BE REINFORCED AS SEVERAL TROUGHS MOVE
THROUGH THE AREA THROUGH SUNDAY. TEMPERATURES WILL DEPEND TO A
DEGREE ON THE LOCATION OF THE FRONT EACH DAY...BUT EXPECT SALT
LAKE COUNTY AND NORTH TO REMAIN IN THE COOLER AIR TO THE NORTH OF
THE FRONT.
A MUCH STRONGER TROUGH WILL CROSS THE GREAT BASIN SUNDAY...BRINGING
SIGNIFICANTLY COOLER TEMPERATURES TO THE AREA SUNDAY INTO MONDAY.
THE 12Z GFS WAS NEAR -2C AT SLC BY SUNDAY AFTERNOON...WHEREAS THE
12Z EC WAS A BIT WARMER...NEAR 3C OR SO AT THE SAME TIME. EITHER
WAY...TEMPERATURES WELL BELOW NORMAL CAN BE EXPECTED ACROSS
NORTHERN AND CENTRAL UTAH SUNDAY AND MONDAY. CURRENT FORECAST
AVERAGE 10 TO 15 DEGREES BELOW NORMAL. WITH PRECIPITATION IN THE
AREA...SNOW LEVELS MAY DROP ENOUGH TO BRING ACCUMULATING SNOW TO
AREAS ABOVE ABOUT 9000 FEET SUNDAY INTO MONDAY. ANYONE
CONTEMPLATING OUTDOOR ACTIVITIES ABOVE 9000 FEET THIS WEEKEND
SHOULD MONITOR FUTURE FORECASTS.
&&
.HYDROLOGY...FLOOD WARNINGS REMAIN IN PLACE FOR THE WEBER RIVER FROM
THE MOUTH OF WEBER CANYON TO ITS TERMINATION AT THE GREAT SALT
LAKE AND THE SOUTH FORK OF THE OGDEN RIVER. A FLOOD WATCH REMAINS
IN EFFECT FOR THE LOGAN RIVER NEAR LOGAN THROUGH THURSDAY MORNING.
EXPECTED INCREASES ALONG THE LOGAN RIVER COULD TAKE FLOWS NEAR TO
SLIGHTLY ABOVE FLOOD STAGE WEDNESDAY. REFER TO THE LATEST FLOOD
STATEMENTS FOR FURTHER DETAILS/IMPACTS ON ALL FLOOD WARNINGS AND
WATCHES.
WARMER TEMPERATURES ARE EXPECTED WEDNESDAY. THIS WILL CAUSE A
RAPID INCREASE IN SNOWMELT...WITH THE RESULTANT INCREASE IN FLOWS
ALONG ALL NORTHERN UTAH RIVERS. A NEW UPPER LEVEL TROUGH FORECAST
TO ARRIVE LATE IN THE WEEK WILL KEEP TEMPERATURES OVER NORTHERN
UTAH ON THE COOL SIDE THIS WEEKEND THROUGH EARLY NEXT WEEK. FLOWS
ALONG THE NORTHERN UTAH RIVERS WILL LIKELY LEVEL OFF OR EVEN
DECREASE SOMEWHAT THIS WEEKEND THROUGH EARLY NEXT WEEK DUE TO THE
PROLONGED COOL TEMPERATURES.
IT APPEARS THAT THE THREAT FOR HIGHER FLOWS ALONG WATERWAYS IN
CENTRAL AND SOUTHERN UTAH HAS LOWERED DUE TO A REDUCED SNOWPACK.
THIS COULD CHANGE IF THUNDERSTORMS WITH HEAVY RAINS DEVELOP...BUT
THIS IS NOT EXPECTED IN THE CURRENT DRY WEATHER PATTERN.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL SWITCH BACK TO
THE SOUTHEAST AROUND 04Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL
UNDER MOSTLY CLEAR SKIES OVERNIGHT.
&&
.FIRE WEATHER...SOUTHWEST WINDS WILL DEVELOP OVER THE FIRE DISTRICT
TOMORROW AND INCREASE ACROSS SOUTHERN UTAH AS A STORM SYSTEM SLOWLY
DROPS INTO THE AREA FROM THE NORTHWEST. SEVERAL DAYS OF STRONG GUSTY
WINDS ARE EXPECTED BEGINNING ON THURSDAY. LOW HUMIDITIES WILL
COMBINE WITH THESE WINDS TO CREATE HAZARDOUS FIRE WEATHER
CONDITIONS...AND RED FLAG WARNINGS ARE IN EFFECT FOR THURSDAY AND
FRIDAY WHERE FUELS ARE DRY. HAVE LEFT A FIRE WEATHER WATCH OUT FOR
SATURDAY AS THERE IS MORE UNCERTAINTY REGARDING THE RELATIVE
HUMIDITY VALUES.
MEANWHILE ACROSS NORTHERN UTAH...A COLD FRONT WILL PUSH ACROSS THE
AREA AND SETTLE OVER CENTRAL UTAH TOMORROW NIGHT THROUGH FRIDAY.
COOL AND UNSETTLED CONDITIONS ARE EXPECTED ACROSS THE NORTH AS A
RESULT. A COLDER STORM SYSTEM IS EXPECTED SATURDAY NIGHT THROUGH AND
SUNDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH THURSDAY MORNING FOR UTZ001-007.
RED FLAG WARNING FROM NOON THURSDAY TO 10 PM MDT FRIDAY BELOW
6000 FEET FOR UTZ439-440-446-447-449.
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING BELOW 6000 FEET FOR UTZ439-440-446-447-449.
WY...NONE.
&&
PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...CHENG
AVIATION...ROGOWSKI
HYDROLOGY...ROGOWSKI/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jun 14, 6:05 AM MST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
705 AM MDT TUE JUN 14 2011
UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
705 AM MDT TUE JUN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW AT ELEVATED
LEVELS. SOME OF THESE RIVERS REMAIN NEAR FLOOD STAGE. CONTINUE
TO MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION
ON AFFECTED RIVERS.
IT IS IMPORTANT TO NOTE THAT ALTHOUGH MOST AREA RIVERS AND
STREAMS REMAIN BELOW FLOOD STAGE...FLOWS THROUGH THESE WATERWAYS
REMAIN COLD...SWIFT AND POWERFUL. THIS COMBINATION IS DANGEROUS
NOT JUST FOR CHILDREN...BUT ADULTS AS WELL...AS HYPOTHERMIA CAN
QUICKLY SET IN WHEN EXPOSED TO WATER OF THESE TEMPERATURES...
SIGNIFICANTLY LIMITING ONES ABILITY TO RESCUE THEMSELVES.
DRY AND STABLE CONDITIONS WILL EXIST ACROSS UTAH TODAY. UNSEASONABLY
COOL TEMPERATURES WILL EXIST ACROSS NORTHERN UTAH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH FLOWS WILL CONTINUE ON AREA RIVERS AND STREAMS THROUGHOUT
THE PERIOD. FLOWS ALONG MOST RIVERS AND STREAMS ARE EXPECTED TO
INCREASE MIDWEEK AS TEMPERATURES RISE ONCE AGAIN...WITH
ADDITIONAL FLOODING POSSIBLE DURING THE UPCOMING WEEK ACROSS
NORTHERN UTAH. CONTINUE TO MONITOR FLOOD STATEMENTS FOR MORE
INFORMATION.
WARMER TEMPERATURES WILL RETURN WEDNESDAY. SEASONAL TEMPERATURES
WILL PREVAIL UP NORTH...WITH SEASONAL OR WARMER READINGS ACROSS
SOUTHERN UTAH THROUGH THE BALANCE OF THE WEEK. LOCALLY HAZARDOUS
FIRE WEATHER CONDITIONS ARE POSSIBLE LATE IN THE WEEK DUE TO
INCREASING WINDS...LOW HUMIDITIES AND THE WARM TEMPERATURES.
ANOTHER ROUND OF PACIFIC WEATHER DISTURBANCES ARE FORECAST TO
BRING SCATTERED SHOWERS AND THUNDERSTORMS BACK TO THE NORTHERN
OUTLOOK AREA FOR THE LATTER PART OF THE WEEK THROUGH THE FIRST HALF
OF THE COMING WEEKEND. A SECOND STRONGER WEATHER DISTURBANCE ARRIVING
LATE IN THE WEEKEND WILL BRING THE THREAT OF WIDESPREAD PRECIPITATION
TO THE NORTHERN UTAH AND SOUTHWEST WYOMING...ALONG WITH SIGNIFICANTLY
COOLER TEMPERATURES ACROSS THE ENTIRE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flood, Weber
- When
- June 15, 12:00 AM MST to June 22, 12:00 AM MST
- Where
- Weber County, 2.19 mi S of Washington Terrace to 2.6 mi WSW of Wilson
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.148, -111.983
Flooding along the Weber River continued through mid-June, then subsided once the levee near Plain City was fixed. Standing water continued to be a problem after the levee repairs, leaving residents with water-logged properties.
Flood, Cache
- When
- June 15, 4:00 AM MST to June 23, 12:00 AM MST
- Where
- Cache County, 0.3 mi N of Providence to 2.75 mi SW of River Hgts
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 41.724, -111.819
The Logan River flooded again beginning in mid-June. The Logan River Golf Course and walking trail was partially closed when a breach in the river bank sent a large stream of water down the middle of the golf course. Damage occurred to a few low lying bridges, including the Millville Bridge and a railroad bridge in Logan.
Flood, Garfield
- When
- June 17, 12:00 PM MST to June 19, 12:00 PM MST
- Where
- Garfield County, 1.28 mi NNW of Hillsdale to 1.08 mi SSW of Hatch
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.736, -112.391
The Sevier River flooded again in mid-June, with the focus further south along the river this time. Low lying roads and bridges in the town of Hatch were impacted, including the Old Hatch Bridge.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, June 15, 201124 injured · $62,000 · 60 kt wind · 8 events
- Hail and Lightning Strike in Indiana, June 15, 20111 death · 1 injured · $150,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, June 15 to 16, 2011$7.8 million · 1.75 in hail · 55 events
- Heat in Oklahoma, June 15, 20111 death · 1 event
- Strong Wind in California, June 15 to 17, 20116 injured · $155,000 · 3 events
- Hail and Damaging Winds in Alabama, June 15 to 16, 20111 injured · $81,000 · 2.75 in hail · 48 events
- Damaging Winds in South Carolina, June 15, 2011$209,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in South Carolina, June 15, 2011$300,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Tennessee, June 15, 2011$52,000 · 2.5 in hail · 45 events
- Flooding in Illinois, June 15 to 16, 2011$250,000 · 2 events
- Hail and Damaging Winds in Alabama, June 15 to 18, 20111 injured · $36,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Tennessee, June 15, 2011$100,000 · 2 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328784, 328792, 328788.